Thunderstorm Wind, Jackson
- When
- November 18, 11:55 AM CST
- Where
- Jackson County, Campbell Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -89.550
Roof damage was reported.
A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken line of thunderstorms formed along a cold front as it surged southeast from Missouri into the lower Ohio Valley. A large pocket of clear sky during the morning helped warm the lower levels of the atmosphere. Instability became sufficient for storms to fire right along the front, where a rather strong capping inversion was broken. A vigorous upper-level trough moving rapidly eastward across the central Plains provided plenty of large-scale forcing for storm initiation. Very strong wind shear was supportive of isolated tornadoes along the evolving quasi-linear convective system. Scattered damaging wind gusts accompanied the leading edge of the activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 11:50 AM CST, 5 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Sat Nov 18 2017
.UPDATE...
Issued at 1150 AM CST Sat Nov 18 2017
Line of convection increasing, including lightning activity, and
progressing rapidly into/across the NW part of the FA...a bit
ahead of schedule. Expect near severe to severe wind gusts along
and ahead of line with an overall increase in risk of damaging
winds (primary threat)with bowing line segments possible as low
level wind max mixes downward with stronger storms. The severe
threat will rapidly end with the passage of the cold front.
Updated Aviation discussion for 18Z TAF Issuance.
&&
.SHORT TERM...(Today through Monday night)
Issued at 149 AM CST Sat Nov 18 2017
Not much going on across the CWFA at this time. Just gusty south
winds and unseasonably mild temperatures. Radar is free of precip.
That may change as weak support aloft may kick off a few showers,
perhaps isolated thunder. Prior models and PoP forecasts were
certainly overdone for up to this point.
For today, the forecast is basically the same. Surface low
pressure should be near KSTL at 12z and head quickly northeast to
NW Indiana by 18z and then Ohio by 00z. Cold front will push
rapidly across the CWFA from our west counties around 17z,
reaching central sections by 20z, then departing our east counties
by 22/23z. Unseasonably mild temps ahead of the front, then
falling temperatures behind it through the afternoon. Convective
allowing models show an uptick in the strength of convection
especially from 18 to 22z, based on members that make up the HREF.
Likely to categorical PoPs today for showers and storms as the
front moves through.
SPC raised the outlook to a level 2 (slight risk) for severe
today over the eastern 2/3 of the CWFA. We do not see much that is
different in the data overall from the previous couple of days.
The one thing that might increase the probabilities of locally
damaging wind gusts is higher low level jet wind speeds farther
west toward fropa. Either way, still looks like that is the main
hazard with linear segments, should parameters come together.
And, the convective allowing models have that "look" in their
reflectivity progs.
As far as the Wind Advisory goes, will end it at 00z across the
west 1/2 of the area, then 03z east. Also, probably not at Wind
Advisory criteria levels until closer to the arrival of, and for
a few hours right behind the front. But, it's not worth changing
the start time.
Other than a slight chance of a few lingering showers far east
this evening, dry and colder overnight. High pressure will result
in dry, chilly weather Sunday, then temperatures will rebound
a bit on Monday as return flow sets up west of the surface high
moving on to the east of our area. The dry weather will continue.
.LONG TERM...(Tuesday through Friday)
Issued at 149 AM CST Sat Nov 18 2017
The longwave pattern aloft over the CONUS is forecast by the medium
range models to amplify, with a persistent mid level ridge over the
southwestern states and a dominant longwave trof over the eastern
half of the country. Within this pattern there will be impulses of
shortwave energy, notably one on Tue. This feature will have a
surface cold front associated with it, followed by an area of high
surface pressure. Model indications are there will not be enough
moist return flow to tap into for deep moist convection, so a dry
fropa is anticipated Tue afternoon/evening for us.
Some models, namely the GFS, depict a stacked low may form over the
Gulf of Mexico by Thu. This could increase the surface pressure
gradient over the PAH forecast area a bit on Wed, but by only a few
knots. Otherwise, dry northwesterly flow aloft (and possibly short-
lived drier ridging in the GFS solution) will dominate through Day
7. Surface winds should finally turn back to southwesterly by then.
As a result, temps will start out at near seasonable averages Tue,
then plummet midweek, with highs dropping at least ten degrees (into
the 40s) and lows dipping into the lower 30s and the upper half of
the 20s. This will be followed by a rebound to near seasonable
averages by Fri (Day 7).
&&
.AVIATION...
Issued at 1150 AM CST Sat Nov 18 2017
Line of storms will progress rapidly SE across the FA this
afternoon impacting KCGI in next hour and KPAH around 19Z and KEVV
19-20Z and KOWB around 20-21Z. Gradients wind gusts ahead of the
line could easily average around 30kts with storm associated wind
gusts AOA 40 knots possible. MVFR Cigs will dominate this
afternoon with temporarly restricted visibilities mainly as line
of storm passes. The winds should diminish from 00z- 06z and
continue from the NW. Skies will clear tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
085-088-089-092-093.
Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
086-087-090-091-094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.
Wind Advisory until 9 PM CST this evening for KYZ005>022.
&&
UPDATE...ShanklinHazardous Weather Outlook National Weather Service Paducah KY 330 AM CST Sat Nov 18 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms today in association with a strong cold frontal passage. Strong to locally damaging wind gusts cannot be ruled out with the storms, if the necessary parameters all come together. A Wind Advisory is in effect for all areas today, and into the early evening hours generally for areas east of Interstate 57 and U.S. Highway 45. Refer to the Advisory product for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1045 AM CST Sat Nov 18 2017 ILZ076>078-082-083-INZ081-082-085>088-181915- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL, MCLEANSBORO, CARMI, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, AND ROCKPORT 1045 AM CST Sat Nov 18 2017 ...Winds 40 mph to locally 45 mph expected through 2 pm CST... A band of winds, with gusts of 40 to 45 mph, and possibly up to 50 mph is expected to develop and work southward into parts of southeast Illinois and southwest Indiana from late morning into the early afternoon hours. South to southwest winds 20 to 30 mph, with gusts 40 to 45 mph are expected to work southward toward Interstate 64 from Wayne City Illinois to Lynnville Indiana shortly after 11 am today. The winds will expand southward toward Mcleansboro Illinois, Mount Vernon and Evansville Indiana by 1 pm. These winds will be ahead of a line of showers and thunderstorms that are expected to develop in the area between 1 pm and 2 pm CST. The winds ahead of these storms will likely be sustained in excess of 45 mph or even higher. If you have any loose outdoor objects that may cause damage, bring them indoors. Travelers driving high profile vehicles will likely experience some difficulty in controlling their vehicle due to high winds. ILZ075-080-081-084-085-088-092-MOZ076-086-087-100-107>111-181915- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-ALEXANDER- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT- INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE, WEST FRANKFORT, CARBONDALE, MURPHYSBORO, HERRIN, JONESBORO, CAIRO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, AND SIKESTON 1045 AM CST Sat Nov 18 2017 ...Winds 40 mph to locally 45 mph expected through 200 pm CST... A band of winds, with gusts of 40 to 45 mph, and possibly up to 50 mph are expected to develop quickly along and ahead of a line of storms currently working through western sections of Southeast Missouri. These strong winds will be ahead of a line of showers and thunderstorms that are expected to develop and move through Carter and Ripley Counties through 1130 am CST, reaching western Perry County Missouri by 1130 am CST. The line of storms will likely move near a Perryville to Poplar Bluff Missouri line by noon, and a Marion Illinois to Sikeston Missouri line by 1 pm CST. Although the storms were moving east around 40 mph at this time, the storms may accelerate even faster as they move through the remainder of Southeast Missouri into Southwest Illinois. Damaging winds, hail, and the potential for an isolated brief tornado may be possible with the line of storms. Higher wind gusts will be likely with any showers and thunderstorms. If you have any loose outdoor objects that may cause damage, bring them indoors. Travelers driving high profile vehicles will likely experience some difficulty in controlling their vehicle due to high winds. Smith
The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
2 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
Roof damage was reported.
The EF-0 tornado touched down just north of the downtown business district and tracked east through a residential area. Eyewitness reports of the tornado were obtained. The maximum estimated wind speed was 65 mph. Numerous homes and businesses sustained shingle and siding damage. A large tree fell onto a home. Hundreds of tree limbs were down, damaging several vehicles. Widespread power outages occurred. A power pole was snapped. A dozen mobile homes were damaged, including a mobile home that was moved off its foundation. The mobile home was not tied down.
Power lines were down across Highway 166. The highway was closed to traffic. Tree limbs were blown down between Herrin and Colp.
A very brief EF-0 tornado touched down with peak winds of 65 mph. A cedar tree was snapped. Limbs were broken off several trees. A residence sustained shingle damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724007, 724002, 724006, 724005, 724003, 724008.